Alert archive / South Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Charleston, SC

June 14, 2018Jasper County, South Carolina; Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 14, 2018, 2:45 PM EDT for Jasper County, South Carolina; Chatham County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2018, 2:45 PM EDT (18:45 UTC)
Expired
Jun 14, 2018, 3:29 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chatham County, GA, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 88 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS52 KCHS 141845
SVRCHS
GAC051-SCC053-141945-
/O.NEW.KCHS.SV.W.0020.180614T1845Z-180614T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
245 PM EDT THU JUN 14 2018

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Chatham County in southeastern Georgia...
  Jasper County in southeastern South Carolina...

* Until 345 PM EDT.

* At 244 PM EDT, severe thunderstorms were located along a line
  extending from near Fort Pulaski National Monument to near
  Savannah, moving south at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Savannah, Wilmington Island, Fort Pulaski National Monument,
  Montgomery, Tybee Island, Thunderbolt, Vernonburg and Sandfly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3171 8115 3174 8116 3175 8117 3183 8116
      3185 8114 3187 8116 3198 8114 3211 8090
      3208 8091 3208 8088 3195 8083 3177 8103
      3171 8113
TIME...MOT...LOC 1844Z 012DEG 8KT 3208 8090 3198 8106 

HAIL...0.75IN
WIND...60MPH
 
$$
3 follow-up statements
216 
WWUS52 KCHS 141910
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
310 PM EDT THU JUN 14 2018

SCC053-141920-
/O.CAN.KCHS.SV.W.0020.000000T0000Z-180614T1945Z/
Jasper SC-
310 PM EDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR JASPER COUNTY IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3171 8115 3174 8116 3175 8117 3183 8116
      3185 8114 3187 8116 3198 8114 3203 8090
      3195 8083 3177 8103 3171 8113
TIME...MOT...LOC 1910Z 017DEG 9KT 3201 8093 3193 8108 

$$

GAC051-141945-
/O.CON.KCHS.SV.W.0020.000000T0000Z-180614T1945Z/
Chatham GA-
310 PM EDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CHATHAM COUNTY...

At 310 PM EDT, severe thunderstorms were located along a line
extending from near Wilmington Island to 8 miles south of Savannah,
moving south at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Savannah, Wilmington Island, Montgomery, Vernonburg, Skidaway Island,
Sandfly, Windsor Forest and Isle Of Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3171 8115 3174 8116 3175 8117 3183 8116
      3185 8114 3187 8116 3198 8114 3203 8090
      3195 8083 3177 8103 3171 8113
TIME...MOT...LOC 1910Z 017DEG 9KT 3201 8093 3193 8108 

HAIL...0.75IN
WIND...60MPH
 
$$
553 
WWUS52 KCHS 141922
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
322 PM EDT THU JUN 14 2018

GAC051-141945-
/O.CON.KCHS.SV.W.0020.000000T0000Z-180614T1945Z/
Chatham GA-
322 PM EDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CHATHAM COUNTY...

At 322 PM EDT, severe thunderstorms were located along a line
extending from near Wilmington Island to 7 miles south of Savannah,
moving southwest at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Savannah, Wilmington Island, Montgomery, Vernonburg, Skidaway Island,
Windsor Forest, Isle Of Hope and Wassaw Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3175 8117 3183 8116 3185 8114 3187 8116
      3198 8114 3200 8093 3190 8089
TIME...MOT...LOC 1922Z 022DEG 9KT 3196 8096 3194 8111 

HAIL...<.75IN
WIND...60MPH
 
$$
848 
WWUS52 KCHS 141929
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
329 PM EDT THU JUN 14 2018

GAC051-141939-
/O.CAN.KCHS.SV.W.0020.000000T0000Z-180614T1945Z/
Chatham GA-
329 PM EDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM COUNTY IS CANCELLED...
                
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.

LAT...LON 3175 8117 3183 8116 3185 8114 3187 8116
      3198 8114 3200 8093 3190 8089
TIME...MOT...LOC 1928Z 012DEG 8KT 3195 8096 3193 8111 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:24 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 14, 1:24 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
124 PM EDT Thu Jun 14 2018

.SYNOPSIS...
A weak trough will linger in the area today. A southward moving
cold front will slowly move through the area Friday and
Saturday, dissipating south of the area early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
This Afternoon: A ridge of high pressure over the western Atlantic
will gradually retreat further offshore as a fairly weak mid/upper
trough of low pressure and weak sfc boundary eventually approach
from the northwest late evening into tonight. Ahead of these
features, a light west/southwest wind will help temps warm into the
upper 80s nearshore to lower 90s well inland this afternoon before
cloud coverage expands due to increasing shower/thunderstorm
activity. Sufficient heating and moisture has already led to SBCAPE
near 3000-3500 J/kg, supporting diurnally driven showers and
thunderstorms with greatest coverage over Southeast Georgia.
Showers/thunderstorms should expand in coverage along the seabreeze,
then potentially along/near outflow boundary interactions this
afternoon/evening well before enhanced forcing arrives with the
trough to the north/northwest late. Given high moisture content
and weak wind fields, showers and thunderstorms will be slow-
moving and could produce locally heavy rainfall. The severe
weather threat remains low this afternoon/evening, especially
given a lack of larger scale forcing and lower DCAPE values
currently in place this afternoon.

Tonight: Diurnal convection should generally wane after sunset,
but isolated to scattered coverage could continue for some
areas through the night. The main driver of this nocturnal
convection would be a cold front approaching from the north
associated with a weak surface low. Rain chances are in the
20-30 percent range, but could end up being higher depending on
the environment and the approaching front. Lows will range in
the low to mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
The mid-levels on Friday will consist of a long wave trough
slowly moving off the East Coast while a strong long wave ridge
slowly builds in from the west. Saturday the trough axis will be
east of the coastline, continuing to move away. At the same
time, the strong ridge should stretch from the Gulf of Mexico
northward into the Great Lakes Region. By Sunday the ridge will
have shifted further to the east, with it's axis beginning to
encompass the Southeast U.S. At the surface, a cold front will
approach from the north Friday. The front will slowly move
southward through our area Friday night into Saturday,
eventually becoming located just south of our area late Saturday
or early Sunday. The front will dissipate to our south on
Sunday. The southward progression of the front will be aided by
high pressure moving from the Great Lakes Region Friday to the
Outer Banks of NC Saturday, and then to the east of the Outer
Banks on Sunday. The models seem to have trended slightly slower
with the front, perhaps dissipating it closer to our area on
Sunday. But this is a rather typical scenario for this time of
year. Ahead of the front will be a deep layer of moisture with
PWATs ~2". The models still hint at pooling up to 2.25" around
or just south of the Altamaha area. We kept POPs in the likely
category on Friday, which still may not be high enough. Areal
precipitation coverage will be highly dependent on the location
of the front and various mesoscale forces that will need to be
refined in upcoming forecasts. Saturday the highest POPs are
across our GA counties, closer to where the front will be. POPs
gradually taper Saturday night into Sunday as the front moves
southward and dissipates. Instability remains pretty good south
of and around the front. For us, Friday and part of Saturday
seem to have comparable instability. Again, the details will
need to be refined further with upcoming forecasts, including
severe potential. The main threat continues to be heavy
rainfall, areal flooding due to slow moving and/or training
storms, and locally gusty winds. Finally, temperatures will be
within a few degrees of normal each day and a few degrees above
normal each night.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
A cold front is forecasted to be dissipating south of our area
Sunday night. At that time, high pressure should be centered off
the coast of the Outer Banks. Monday through Wednesday the high
is forecasted to slowly move further offshore, while a trough
develops inland. Expect the typical summertime convection each
afternoon. Additionally, temperatures and humidity will rise to
the point that heat index values could become a concern.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Showers and thunderstorms will begin developing near the coast
early this afternoon. Have maintained TEMPO MVFR conditions at
both CHS and SAV terminals due to thunderstorms, generally in
the 18-23z time period. There could be additional showers and
thunderstorms late tonight, mainly at KCHS, but the probability
is too low to include in the forecast at this point.

Extended Aviation Outlook: Mainly VFR. Brief flight
restrictions are possible in showers and/or thunderstorms,
mainly each afternoon and early evening through Saturday.

&&

.MARINE...
This Afternoon and Tonight: Winds/seas are expected to remain below
Small Craft Advisory thresholds. Southwest to south winds will
generally prevail through the afternoon/evening, then turn more
westerly by late tonight. Wind speeds will mostly top out in
the 10-15 kt range, highest along the land/sea interface with
the afternoon sea breeze. Seas are expected to peak in the 2-4 ft
range early, highest beyond 20 nm.

Extended Marine: A southward moving cold front will slowly move
through the coastal waters Friday into Saturday, becoming
located just south of our area by Saturday night. Winds will
transition with the front, but they will not increase to the
point that we would need advisories. Of greater concern will be
the occasional thunderstorms, which could bring gusty/erratic
winds and frequent lightning. The front will dissipate south of
our area on Sunday. At that time high pressure will be in the
Atlantic where it will prevail into Monday. A trough will also
develop inland on Monday.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding could occur with the evening high tide.
A Coastal Flood Advisory could eventually be needed. Current
forecasts show that high tide is expected to peak near 7 feet
MLLW in Charleston Harbor and near 9.2 ft MLLW at Fort Pulaski.

The combination of astronomical influences and occasional
onshore winds will allow the Friday and Saturday evening high
tides to approach coastal flood advisory levels. Any heavy rain
near the times of these high tides will increase the risk of
flooding.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...MS
LONG TERM...MS
AVIATION...DPB/MS
MARINE...DPB/MS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 14, 4:02 AM EDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
402 AM EDT Thu Jun 14 2018

GAZ117-119-139-141-SCZ048>051-150815-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
402 AM EDT Thu Jun 14 2018

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and Tonight.

Coastal Flooding: Minor coastal flooding could occur with the evening
high tide. A Coastal Flood Advisory could eventually be needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Coastal Flooding: Minor coastal flooding could occur with the
evening high tide again Friday and Saturday. Coastal Flood
Advisories could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-150815-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
402 AM EDT Thu Jun 14 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jun 14, 1:29 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
129 PM EDT THU JUN 14 2018

GAZ101-118-SCZ047-051-141800-
Effingham-Inland Chatham-Inland Jasper-Coastal Jasper-
129 PM EDT THU JUN 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...CHATHAM
AND JASPER COUNTIES...

At 128 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Purysburgh, or 11 miles southeast of
Springfield, moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Savannah, Bellinger Hill Area, Rincon, Garden City, Port Wentworth,
Hardeeville, Purysburgh and Meinhard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3206 8116 3231 8128 3235 8113 3223 8101
      3222 8101 3219 8100 3219 8098 3218 8097
      3218 8096 3217 8095 3216 8095
TIME...MOT...LOC 1728Z 328DEG 12KT 3227 8115

ETM
Special weather statement, Jun 14, 1:48 PM EDT, 57 minutes before
Special Weather Statement
National Weather Service Charleston SC
148 PM EDT THU JUN 14 2018

SCZ048-141815-
Beaufort-
148 PM EDT THU JUN 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY...

At 148 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Bluffton, moving southeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Hilton Head Island, Bluffton, Folly Field, Hilton Head Airport and
Forest Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3221 8094 3230 8084 3221 8062 3212 8072
      3206 8084
TIME...MOT...LOC 1748Z 316DEG 9KT 3223 8084

ETM
Special weather statement, Jun 14, 2:14 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
214 PM EDT THU JUN 14 2018

GAZ119-SCZ048-051-141845-
Coastal Chatham-Coastal Jasper-Beaufort-
214 PM EDT THU JUN 14 2018

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHATHAM...BEAUFORT
AND JASPER COUNTIES...

At 214 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hilton Head
Airport to near Fort Pulaski National Monument, and moving southeast
at 15 mph.

  HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
           lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. All outdoor activities should
           cease. Move indoors immediately.

Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Fort Pulaski National Monument, Tybee
Island, Hilton Head Airport, Forest Beach, Folly Field and Parris
Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beaches are especially dangerous during thunderstorms because
lightning will usually strike the tallest object in the vicinity.
Move off beaches and get in a sturdy structure or automobile
immediately. Many people have been killed by lightning on beaches in
the southeastern United States.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3210 8099 3235 8072 3227 8051 3225 8058
      3212 8072 3207 8083 3205 8084 3201 8081
      3195 8083 3193 8086 3193 8087
TIME...MOT...LOC 1814Z 323DEG 11KT 3226 8070 3210 8093

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 1:48 PM EDTSpecial Weather StatementCHSBeaufort27 min
Jun 14, 2:11 PM EDTSpecial Marine WarningCHS2 hr
Jun 14, 2:14 PM EDTSpecial Weather StatementCHSBeaufort31 min
Jun 14, 2:49 PM EDTSpecial Weather StatementCHSCharleston41 min
Jun 14, 4:20 PM EDTSpecial Weather StatementCHSBerkeley, Dorchester40 min
Jun 14, 4:29 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Colleton, Dorchester61 min
Jun 14, 5:13 PM EDTSpecial Weather StatementCHSGeorgetown32 min
Jun 14, 6:24 PM EDTSpecial Weather StatementCHSAllendale, Hampton51 min
Jun 14, 1:29 PM EDTSpecial Weather StatementCHSChatham31 min
Jun 14, 3:38 PM EDTSpecial Weather StatementCHSBryan, Chatham52 min
Jun 14, 3:43 PM EDTAreal Flood AdvisoryCHSBryan, Chatham62 min
Jun 14, 4:12 PM EDTSpecial Weather StatementCHSEffingham33 min
Jun 14, 5:02 PM EDTAreal Flood AdvisoryCHSEffingham41 min
Jun 14, 5:59 PM EDTAreal Flood AdvisoryCHSJenkins61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2018Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.